I was under the impression that thismedication was not addicting. If ever there was a falacy it is that Tramadol is not addicting. Any help that anyone can give me as I taper down, would be greatly appreciated. I am quite frightened and realize that I am an addict. I started taking the medication for knee pain and my doctor just kept filling the scripts and I've noticed the past couple or so months that I need more and more. Please help. I am on 200 mgs.
Yes, tramadol is addictive and you will need to taper in order to avoid withdrawals. It also has a antidepressant quality which can cause one to suffer depression when trying to come off it. I would taper your daily dose 25 to 50 mgs and stay at that dose for at least a week, then reduce another 25 to 50 mgs for another week, etc. until you are off the tramadol. If you have the continuous release formula then you can not cut the pill in half. Your doctor should work with you on this making sure you have the right strength pills to successfully taper of this med.
We are here to support and encourage you all the way,
Hi, I feel for you! I have recently gotten off of this medication, I had built up to taking 15 50mg pills at a time, 2 to 3 x's a day. I started taking them for chronic pain and was so happy that they also gave me energy and an awesome sense of 'well-being' and alleviated my depression more than the many different types of anti-depressants I had tried. So, of course, I had to take more and more to get the same effect, overdoing it a few times, which caused me to have 3 seizures (I never had a seizure before this drug, ever... ) and the only way I could truly get off was to cut back, yes, (to taking only 15 pills at a time, once or twice a day) but I also talked to another doctor and he gave me something else which took away the symptoms that I couldn't tolerate when attempting to quit the tramadol, which was even more severe depression and extreme fatigue.
Keep in mind that the depression and fatigue I have been suffering from for years, to no avail, and I mistakenly thought tramadol was the answer for a long time, but it is deadly. I realize that substituting one drug for another isn't the most desired solution, but it did get me completely off of tramadol, which probably would have ended up killing me, with no withdrawal symptoms what-so-ever. Stopped cold turkey when my new doctor prescribed me adderall. This drug is also addicting, but I have no problems when I skip it/don't take it, and my doctor, counselor & I are all monitoring it closely. I suppose I am saying that it depends on you, why you like the tramadol, your specific symptoms and other issues... it is very complicated, and I am not advising that you go start taking adderal, but talk to your doctor, and see if there is something appropriate for you specifically, that you could try instead, and then work from there... whenever I tried to quit tramadol cold turkey, I was intensely ill, and in danger for my life... if you have the control to cut back gradually, that is your best bet, otherwise I suggest talking to your doctor about your other underlying symptoms which lead to you becoming addicted to the tramadol in the first place.
As Laurie described, the best way to do it is by cutting 25-50 mgs a week. But here's my question. Tramadol is usually given every 6 hours for pain, so are you taking 200mgs 4 times a day, or just 200mgs per day. Either way, just be careful in how you taper down. I take Tramadol to help with my gastroparesis pain now, but I know I have to be careful because of the addictiveness of the drug. And anytime you're told a drug is not addicting, dont let them fool you! Its usually addicting so you should be wary of how much you take. If there is anything you need, support or whatever, trust me, the folks on this board will help you in any way, shape or form. Believe me, Im living proof! Just get in touch with any of us here, and we'll be glad to help you out!
rowleyda; as others have already said partially cut back as you are doing; since you have been on it for 2+yrs your body has gotten used to the meds (built up a tolerance), thats why you are needing higher doses. IMHO: i would go a full 7 days instead of 5 in the cutting increments, you didnt get to that dosage over night so you wont be able to cut it out over night either. since this medication helps with depression and you are taking another depression med its also smarter to go longer in cutting the dose. ( specially if you were on depression meds prior to the tramadol ) please make sure you have discussed this with your doctor, he can help you. when i took myself off the morphene i was on for way over 2 years, i did it the hard way. lol it wasnt pleasant. as you slowly take your dosage down you will have some withdrawl symptoms hopefully they will be mild tho. be ready for some cold sweats, softer bowel movements the 1st week or 2 maybe even some restless legs etc..
its all common dont fret it, please also have some one near that you can talk to incase your depression temporaily goes south. our best to you and T/C ed
This is a tough one since I am a fan of Tram however have not noticed any MAJOR withdrawals. Usually I take them to wd from other opiods and it helps. Tram does provide a different buzz when taken in mass. My only advise would be to taper down. Maybe look into some poppy tea whcih could help. Everyone says Thomas Recipe, blah, blah blah. But you may need REAL medication to get you through the kick.
I would recommend a beta blocker for the heat/cold. Valium for anxiety and extended release if you are not chewing and gobbling them. Lots of water, sleep and time after you hit the last dosage.
Unfortunately, you cannot use much for relief. Just be thankful that you have not hot the other dragons "opiods:"
Good luck! Contact me if you need any
Tramadol is VERY addicting. I'm currently weaning myself because I know from experience that full blown withdrawals are absolute agony and nobody, but nobody should have to suffer such pain. I am a pretty strong person but I cannot handle Tramadol withdrawal. I have to be able to function and I have noticed that I can function by slowly weaning. Don't be in a hurry to get off of them. Take your time and be good and gentle to your body. I was abusing these and throwing down handfuls of these things (up to 35 a day) and now am at 13.5 a day. I write down every dose and keep my schedule. I also take L-Tyrosine, Vit B6 and drink lots of water and tea. Again, be good to your body and keep the mindset that you MUST quit these poisonous pills.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 21 Sep 2010 • 7 answers
Posted 3 Nov 2010 • 3 answers
Posted 24 Nov 2011 • 5 answers
Posted 13 Jan 2012 • 9 answers
Posted 1 Jun 2014 • 3 answers